• Previous Article
    Optimal design of finite precision and infinite precision non-uniform cosine modulated filter bank
  • JIMO Home
  • This Issue
  • Next Article
    The inexact log-exponential regularization method for mathematical programs with vertical complementarity constraints
January  2019, 15(1): 81-96. doi: 10.3934/jimo.2018033

Optimal stopping investment with non-smooth utility over an infinite time horizon

1. 

School of Mathematical Sciences, South China Normal University, Guangzhou 510631, China

2. 

Department of Applied Mathematics, The Hong Kong Polytechnic University, Hong Kong, China

3. 

School of Finance, Guangdong University of Foreign Studies, Guangzhou 510420, China

Received  March 2017 Revised  October 2017 Published  January 2019 Early access  April 2018

Fund Project: This work was partially supported by Research Grants Council of Hong Kong under grant 519913, 15224215 and 15255416; NNSF of China (No. 11601163, No.11471276, No.11771158); NSF Guangdong Province of China (No.2016A030313448, No.2015A030313574, No.2017A030313397); The Humanities and Social Science Research Foundation of the Ministry of Education of China (No.15YJAZH051).

This study addresses an investment problem facing a venture fund manager who has a non-smooth utility function. The theoretical model characterizes an absolute performance-based compensation package. Technically, the research methodology features stochastic control and optimal stopping by formulating a free-boundary problem with a nonlinear equation, which is transferred to a new one with a linear equation. Numerical results based on simulations are presented to better illustrate this practical investment decision mechanism.

Citation: Xiaoshan Chen, Xun Li, Fahuai Yi. Optimal stopping investment with non-smooth utility over an infinite time horizon. Journal of Industrial and Management Optimization, 2019, 15 (1) : 81-96. doi: 10.3934/jimo.2018033
References:
[1]

A. BensoussanA. Cadenillas and H. K. Koo, Entrepreneurial decisions on effort and project with a nonconcave objective function, Mathematics of Operations Research, 40 (2015), 901-914.  doi: 10.1287/moor.2014.0702.

[2]

A. Berger and G. F. Udell, The economics of small business finance: The roles of private equity and debt markets in the financial growth cycle, Journal of Banking and Finance, 22 (1998), 613-673.  doi: 10.2139/ssrn.137991.

[3]

J. N. Carpenter, Does option compensation increase managarial risk appetite?, The Journal of Finance, 50 (2000), 2311-2331. 

[4]

S. Carter, C. Mason and S. Tagg, Lifting the barriers to growth in UK small businesses: The FSB biennial membership survey, Federation of Small Businesses, London, 2004.

[5]

C. Ceci and B. Bassan, Mixed optimal stopping and stochastic control problems with semicontinuous final reward for diffusion processes, Stochastics and Stochastics Reports, 76 (2004), 323-337.  doi: 10.1080/10451120410001728436.

[6]

M. H. bChangT. Pang and J. Yong, Optimal stopping problem for stochastic differential equations with random coefficients, SIAM Journal on Control and Optimization, 48 (2009), 941-971.  doi: 10.1137/070705726.

[7]

K. J. ChoiH. K. Koo and D. Y. Kwak, Optimal stopping of active portfolio management, Annals of Economics and Finance, 5 (2004), 93-126. 

[8]

J. ChuaJ. ChrismanF. Kellermanns and Z. Wu, Family involvement and new venture debt financing, Journal of Business Venturing, 26 (2011), 472-488.  doi: 10.1016/j.jbusvent.2009.11.002.

[9]

D. Cumming and U. Walz, Private equity returns and disclosure around the world, Journal of International Business Studies, 41 (2010), 727-754. 

[10]

S. Dayanik and I. Karatzas, On the optimal stopping problem for one-dimensional diffusions, Stochastic Processes and their Applications, 107 (2003), 173-212.  doi: 10.1016/S0304-4149(03)00076-0.

[11]

R. J. Elliott and P. E. Kopp, Mathematics of Financial Markets, Springer-Verlag, New York, 1999.

[12]

W. Fleming and H. Soner, Controlled Markov Processes and Viscosity Solutions, Springer-Verlag, New York, 1993.

[13]

V. Henderson and D. Hobson, An explicit solution for an optimal stopping/optimal control problem which models an asset sale, The Annals of Applied Probability, 18 (2008), 1681-1705.  doi: 10.1214/07-AAP511.

[14]

X. LiX. Y. Zhou and A. E. B. Lim, Dynamic mean-variance portfolio selection with no-shorting constraints, SIAM Journal on Control and Optimization, 40 (2002), 1540-1555.  doi: 10.1137/S0363012900378504.

[15]

X. Li and X. Y. Zhou, Continuous-time mean-variance efficiency: The 80 % rule, The Annals of Applied Probability, 16 (2006), 1751-1763.  doi: 10.1214/105051606000000349.

[16]

G. Peskir and A. Shiryaev, Optimal Stopping and Free-Boundary Problems, 2nd edition. Birkhäuser Verlag, Berlin, 2006.

[17]

A. ShiryaevZ. Q. Xu and X. Y. Zhou, Thou shalt buy and hold, Quantitative Finance, 8 (2008), 765-776.  doi: 10.1080/14697680802563732.

[18]

J. Sparrow and P. Bentley, Decision tendencies of entrepreneurs and small business risk management practices, Risk Management, 2 (2000), 17-26.  doi: 10.1057/palgrave.rm.8240037.

[19]

G. L. Xu and S. E. Shreve, A duality method for optimal consumption and investment under short-selling prohibition: Ⅱ. constant market coefficients, Annals of Applied Probability, 2 (1992), 314-328.  doi: 10.1214/aoap/1177005706.

[20]

J. Yong and X. Y. Zhou, Stochastic Controls: Hamiltonian Systems and HJB Equations, Springer-Verlag, New York, 1999.

show all references

References:
[1]

A. BensoussanA. Cadenillas and H. K. Koo, Entrepreneurial decisions on effort and project with a nonconcave objective function, Mathematics of Operations Research, 40 (2015), 901-914.  doi: 10.1287/moor.2014.0702.

[2]

A. Berger and G. F. Udell, The economics of small business finance: The roles of private equity and debt markets in the financial growth cycle, Journal of Banking and Finance, 22 (1998), 613-673.  doi: 10.2139/ssrn.137991.

[3]

J. N. Carpenter, Does option compensation increase managarial risk appetite?, The Journal of Finance, 50 (2000), 2311-2331. 

[4]

S. Carter, C. Mason and S. Tagg, Lifting the barriers to growth in UK small businesses: The FSB biennial membership survey, Federation of Small Businesses, London, 2004.

[5]

C. Ceci and B. Bassan, Mixed optimal stopping and stochastic control problems with semicontinuous final reward for diffusion processes, Stochastics and Stochastics Reports, 76 (2004), 323-337.  doi: 10.1080/10451120410001728436.

[6]

M. H. bChangT. Pang and J. Yong, Optimal stopping problem for stochastic differential equations with random coefficients, SIAM Journal on Control and Optimization, 48 (2009), 941-971.  doi: 10.1137/070705726.

[7]

K. J. ChoiH. K. Koo and D. Y. Kwak, Optimal stopping of active portfolio management, Annals of Economics and Finance, 5 (2004), 93-126. 

[8]

J. ChuaJ. ChrismanF. Kellermanns and Z. Wu, Family involvement and new venture debt financing, Journal of Business Venturing, 26 (2011), 472-488.  doi: 10.1016/j.jbusvent.2009.11.002.

[9]

D. Cumming and U. Walz, Private equity returns and disclosure around the world, Journal of International Business Studies, 41 (2010), 727-754. 

[10]

S. Dayanik and I. Karatzas, On the optimal stopping problem for one-dimensional diffusions, Stochastic Processes and their Applications, 107 (2003), 173-212.  doi: 10.1016/S0304-4149(03)00076-0.

[11]

R. J. Elliott and P. E. Kopp, Mathematics of Financial Markets, Springer-Verlag, New York, 1999.

[12]

W. Fleming and H. Soner, Controlled Markov Processes and Viscosity Solutions, Springer-Verlag, New York, 1993.

[13]

V. Henderson and D. Hobson, An explicit solution for an optimal stopping/optimal control problem which models an asset sale, The Annals of Applied Probability, 18 (2008), 1681-1705.  doi: 10.1214/07-AAP511.

[14]

X. LiX. Y. Zhou and A. E. B. Lim, Dynamic mean-variance portfolio selection with no-shorting constraints, SIAM Journal on Control and Optimization, 40 (2002), 1540-1555.  doi: 10.1137/S0363012900378504.

[15]

X. Li and X. Y. Zhou, Continuous-time mean-variance efficiency: The 80 % rule, The Annals of Applied Probability, 16 (2006), 1751-1763.  doi: 10.1214/105051606000000349.

[16]

G. Peskir and A. Shiryaev, Optimal Stopping and Free-Boundary Problems, 2nd edition. Birkhäuser Verlag, Berlin, 2006.

[17]

A. ShiryaevZ. Q. Xu and X. Y. Zhou, Thou shalt buy and hold, Quantitative Finance, 8 (2008), 765-776.  doi: 10.1080/14697680802563732.

[18]

J. Sparrow and P. Bentley, Decision tendencies of entrepreneurs and small business risk management practices, Risk Management, 2 (2000), 17-26.  doi: 10.1057/palgrave.rm.8240037.

[19]

G. L. Xu and S. E. Shreve, A duality method for optimal consumption and investment under short-selling prohibition: Ⅱ. constant market coefficients, Annals of Applied Probability, 2 (1992), 314-328.  doi: 10.1214/aoap/1177005706.

[20]

J. Yong and X. Y. Zhou, Stochastic Controls: Hamiltonian Systems and HJB Equations, Springer-Verlag, New York, 1999.

Figure .  The free boundaries $x^*$ and $\bar x$ change when $\alpha$ changes
Figure .  The free boundaries $x^*$ and $\bar x$ change when $\alpha$ changes
Figure .  The free boundaries $x^*$ and $\bar x$ change when $K$ changes
[1]

Hongwei Lou, Junjie Wen, Yashan Xu. Time optimal control problems for some non-smooth systems. Mathematical Control and Related Fields, 2014, 4 (3) : 289-314. doi: 10.3934/mcrf.2014.4.289

[2]

Constantin Christof, Christian Meyer, Stephan Walther, Christian Clason. Optimal control of a non-smooth semilinear elliptic equation. Mathematical Control and Related Fields, 2018, 8 (1) : 247-276. doi: 10.3934/mcrf.2018011

[3]

Christian Clason, Vu Huu Nhu, Arnd Rösch. Optimal control of a non-smooth quasilinear elliptic equation. Mathematical Control and Related Fields, 2021, 11 (3) : 521-554. doi: 10.3934/mcrf.2020052

[4]

Chonghu Guan, Xun Li, Rui Zhou, Wenxin Zhou. Free boundary problem for an optimal investment problem with a borrowing constraint. Journal of Industrial and Management Optimization, 2022, 18 (3) : 1915-1934. doi: 10.3934/jimo.2021049

[5]

Lv Chen, Hailiang Yang. Optimal reinsurance and investment strategy with two piece utility function. Journal of Industrial and Management Optimization, 2017, 13 (2) : 737-755. doi: 10.3934/jimo.2016044

[6]

R.M. Brown, L.D. Gauthier. Inverse boundary value problems for polyharmonic operators with non-smooth coefficients. Inverse Problems and Imaging, 2022, 16 (4) : 943-966. doi: 10.3934/ipi.2022006

[7]

Wenqing Bao, Xianyi Wu, Xian Zhou. Optimal stopping problems with restricted stopping times. Journal of Industrial and Management Optimization, 2017, 13 (1) : 399-411. doi: 10.3934/jimo.2016023

[8]

Paul Glendinning. Non-smooth pitchfork bifurcations. Discrete and Continuous Dynamical Systems - B, 2004, 4 (2) : 457-464. doi: 10.3934/dcdsb.2004.4.457

[9]

Yan Zhang, Peibiao Zhao, Xinghu Teng, Lei Mao. Optimal reinsurance and investment strategies for an insurer and a reinsurer under Hestons SV model: HARA utility and Legendre transform. Journal of Industrial and Management Optimization, 2021, 17 (4) : 2139-2159. doi: 10.3934/jimo.2020062

[10]

Jingzhen Liu, Shiqi Yan, Shan Jiang, Jiaqin Wei. Optimal investment, consumption and life insurance strategies under stochastic differential utility with habit formation. Journal of Industrial and Management Optimization, 2022  doi: 10.3934/jimo.2022040

[11]

Roberto Triggiani. Sharp regularity theory of second order hyperbolic equations with Neumann boundary control non-smooth in space. Evolution Equations and Control Theory, 2016, 5 (4) : 489-514. doi: 10.3934/eect.2016016

[12]

Ciprian G. Gal, Mahamadi Warma. Reaction-diffusion equations with fractional diffusion on non-smooth domains with various boundary conditions. Discrete and Continuous Dynamical Systems, 2016, 36 (3) : 1279-1319. doi: 10.3934/dcds.2016.36.1279

[13]

Luis Bayón, Jose Maria Grau, Maria del Mar Ruiz, Pedro Maria Suárez. A hydrothermal problem with non-smooth Lagrangian. Journal of Industrial and Management Optimization, 2014, 10 (3) : 761-776. doi: 10.3934/jimo.2014.10.761

[14]

Jakob Kotas. Optimal stopping for response-guided dosing. Networks and Heterogeneous Media, 2019, 14 (1) : 43-52. doi: 10.3934/nhm.2019003

[15]

Cong Qin, Xinfu Chen. A new weak solution to an optimal stopping problem. Discrete and Continuous Dynamical Systems - B, 2020, 25 (12) : 4823-4837. doi: 10.3934/dcdsb.2020128

[16]

Jiaqin Wei, Danping Li, Yan Zeng. Robust optimal consumption-investment strategy with non-exponential discounting. Journal of Industrial and Management Optimization, 2020, 16 (1) : 207-230. doi: 10.3934/jimo.2018147

[17]

Giuseppe Tomassetti. Smooth and non-smooth regularizations of the nonlinear diffusion equation. Discrete and Continuous Dynamical Systems - S, 2017, 10 (6) : 1519-1537. doi: 10.3934/dcdss.2017078

[18]

Nurullah Yilmaz, Ahmet Sahiner. On a new smoothing technique for non-smooth, non-convex optimization. Numerical Algebra, Control and Optimization, 2020, 10 (3) : 317-330. doi: 10.3934/naco.2020004

[19]

Alexander Arguchintsev, Vasilisa Poplevko. An optimal control problem by parabolic equation with boundary smooth control and an integral constraint. Numerical Algebra, Control and Optimization, 2018, 8 (2) : 193-202. doi: 10.3934/naco.2018011

[20]

Fengjun Wang, Qingling Zhang, Bin Li, Wanquan Liu. Optimal investment strategy on advertisement in duopoly. Journal of Industrial and Management Optimization, 2016, 12 (2) : 625-636. doi: 10.3934/jimo.2016.12.625

2021 Impact Factor: 1.411

Metrics

  • PDF downloads (420)
  • HTML views (1194)
  • Cited by (1)

Other articles
by authors

[Back to Top]